Q:

Is having high potassium dangerous?

A:

Quick Answer

Having high potassium levels, called hyperkalemia, can cause fatigue, nausea leading to vomiting and breathing problems. In severe cases, hyperkalemia can cause paralysis and an irregular heartbeat, which may cause the heart to stop beating, according to Healthline.

Continue Reading

Full Answer

A person with hyperkalemia may experience no symptoms, and if present, these symptoms depend on the level of potassium in the blood, notes Healthline. It is not easy to diagnose high potassium levels, and symptoms can occur due to other health conditions, advises WebMD. Patients should seek medical attention immediately in case of noticeable symptoms. During diagnosis, the doctor may ask patients about their medical history and diet, and examine the heartbeat. Patients should tell their doctor about any supplements, herbs or medication they are taking, states Healthline.

Hyperkalemia can result from kidney failure, so the kidneys are unable to remove extra potassium from the body. Excessive alcohol intake can break down body muscles, releasing potassium into the blood. High potassium levels can also result from taking chemotherapy drugs or excessive use of potassium supplements, according to Healthline.

Treatment involves using water pills, sodium polystyrene sulfonate and insulin. Doctors also deliver calcium through a vein if heart rhythm abnormalities accompany hyperkalemia, explains WebMD. Typically symptoms of hyperkalemia can be prevented by reducing supplements and foods high in potassium, such as bananas, milk, beans and salmon, notes Healthline.

Learn more about Medical Ranges & Levels

Related Questions

Explore